Are You at Risk of Taking a Recalled Medication?
When you take a medication, you trust that it has been thoroughly tested by its manufacturer and is safe for consumption. But sometimes, new information comes to light that forces manufacturers to pull their medications from the market. When this happen, it’s called a recall, but not all recalls are the same.
The U.S. Food and Drug Administration (FDA) categorizes recalls in three different ways:
- Class I recalls—The most serious recall, these products have the potential to cause serious health consequences or even death.
- Class II recalls—Products subject to Class II recalls may cause temporary health problems and have a remote chance of causing serious health problems.
- Class III recalls—This recall involves products unlikely to cause health problems and is typically issued for labeling or packaging errors.
While taking medications subject to Class III recalls poses a low risk to patients, taking medications subject to Class II or Class I recalls can cause serious health problems. Unfortunately, many patients unknowingly take recalled medications.
Those most at risk for taking recalled medications are patients who take medications sporadically or on an as-needed basis.
Because recalled medications quickly become unavailable through doctor’s offices and pharmacies, patients are unable to refill prescriptions and will instead receive substitutes from their doctors or pharmacists. But patients who don’t frequently refill their prescriptions may continue taking dangerous medications for weeks, months, or even years after they’re recalled.
That’s why it’s important to see your doctor regularly and to always mention any medications you’re taking. If your doctor finds out you’re still taking a recalled medication, he can switch you to a safer alternative.